Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switch my meds now?
Feb 8, 2002

I have been on 3TC, D4T and Fortovase for almost a year now. Norvir was added to my regimen two months ago to boost the blood level of Fortovase. My viral load has been undetectable (<50/ml, initially was 15K) for 8 months, my CD4s have climbed up to 520 from a nadir of 395. I have recently, over the last 4 weeks, seen some sinking of my cheeks. I'm afraid I'm developing the dreaded facial wasting. Should I consider switching meds (like dropping D4T or the 2 PI's?). The only drug I had a reaction to was Sustiva (developed a rash to it and my doc took me off it immediately). I know this may be a tough question, but I'd appreciate your suggestions. Thanks very much for your great service to us all.

Response from Dr. Henry

Lipoatrophy as been linked to aging, good responses to treatment (low viral loads and good CD4 responses) and perhaps aggravated by particular drugs (controversial and the phenomenon has been observed with essentially all of the drugs). Switching from D4T to AZT or abacavir might slow the process but often doesn't reverse it (that is controversial too). Use of an oral diabetic med might help (the ACTG is planning a study using Avandia). Upsetting cases sometimes wind up getting plastic surgery of some type or injections (ie with Nu-fill). The subject is getting lots of attention so hopefully we will have better treatment options in the near future (first we need to know why but likely it will be complicated). KH



Previous
Mood problems with treatment change
Next
Early Pubic Hair Loss

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement